or Connect
Mothering › Mothering Forums › Pregnancy and Birth › Birth and Beyond › Postpartum Depression › Do antidepressants effect your good emotions?
New Posts  All Forums:Forum Nav:

Do antidepressants effect your good emotions?

post #1 of 5
Thread Starter 
I had PPD with my first, stayed on meds (Zoloft) through my 2nd pregnancy, had no problems with depression and weaned off when my 2nd was a year old. As I came off it, I really noticed an increased depth of my positive emotions, such as joy and love.

I was off meds for quite a while, but I got depressed during my 3rd pregnancy, started on Zoloft, then switched to Lexapro, my DD is now 6 months old and life is still really hard. I'm really noticing my lack of good emotions and I'm beginning to think that it's not just being depressed, but also the medications. Even when I was deeply depressed before I started on meds I would still feel good emotions, even if they were short lived, I didn't look forward to things, but when good things happened I could sometimes enjoy them, now I feel like I never can.

I remember before I came off meds last time that I would have said anything was wrong, but then when I came of meds and began to feel these things again it was so good.

I'm finding it very hard with my husband at the moment, I know these meds have an effect on libido and ability to orgasm, so it doesn't seem like a big stretch to think they'd have an effect on related things like love and pleasure. Intellectually I love my husband, but I really want to feel it!
post #2 of 5
I'm not really sure, but different people react differently to ADD's. I think for a lot of people (from personal experience and talking to others) ADD's work to tone down emotions/anxiety, so it could very well be that your positive as well as negative emotions are being dulled by the drugs.
post #3 of 5
They can. Zoloft made me feel like a zombie after awhile--but a zombie that didn't care. Other meds have not had that effect.
post #4 of 5
I've been on Zoloft for 4 years now (since my PPD after dd#1, through my second pregnancy and now my third). I do find that the higher dose made my feelings less intense but not completely lacking. For me, Zoloft has no effect on libido and ability to orgasm, fortunately... It could also be that you're actually more depressed than you think... I realized that after my second dd was born - I wanted so much to lower my dose and eventually to wean myself, and it took me a long time to realize that my obsession with wanting to be off the meds (and I'm really speaking only of myself here) was actually part of my depression! Crazy-making!

Have to talked to you doc about the meds you are on currently?
post #5 of 5
Meds should not affect your good emotions, in fact they should make you feel them more. I noticed that taking meds I was smiling more and laughing more.

After about 3 years on them, I did start to feel a bit flat. But that was only after taking them for a long time. If you take them for a year or two it should be fine.

I took zoloft, fwiw. I liked it for my OCD and anxiety. At first it helped SO much with depression. Then, like I said, I got kind of flat. I could have changed meds, but I just decided to stop taking them altogether. NOT because they don't work or I wasn't happy with them. Just because after 3 years of meds and therapy, I felt I was ready to continue without meds.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Postpartum Depression
Mothering › Mothering Forums › Pregnancy and Birth › Birth and Beyond › Postpartum Depression › Do antidepressants effect your good emotions?